Massachusetts, 2012Hail in Massachusetts, July 1, 2012
July 1, 2012 · NWS ALY · 1 event in 1 county or zone
A very warm and humid air mass was in place across the region. At the surface, a frontal boundary was draped just south of the area across the northern Mid-Atlantic states.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and humid air mass was in place across the region. At the surface, a frontal boundary was draped just south of the area across the northern Mid-Atlantic states. As a shortwave trough moved across upstate New York, severe thunderstorms broke out across western Massachusetts during the early to mid afternoon hours. Some of these thunderstorms contained hail as large as half dollar size. Thunderstorms ended by the late afternoon, as a secondary cold front moved across the area, bringing drier and less humid air into the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 12:34 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 1, 12:34 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
134 PM EDT SUN JUL 1 2012
.SYNOPSIS...
MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM
TEMPERATURES...5 TO 10 DEGREES ABOVE NORMAL. ISOLATED AFTERNOON
SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND MONDAY...WITH
SCATTERED STORMS EXPECTED ON WEDNESDAY...THE FOURTH OF JULY...AS A
LOW PRESSURE SYSTEM MOVES INTO THE REGION.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1230 PM...WE CONTINUE TO MONITOR AN INCREASING THREAT FOR
SEVERE WEATHER ACROSS ULSTER...DUTCHESS...LITCHFIELD COUNTIES.
LATEST LAPS/SPC-MESO WINDOW SUGGESTS SBCAPES CLIMBING ABOVE 2000
J/KG AS FRONTAL BOUNDARY WAS DIVING SOUTHEAST. IN ADDITION...H2O
VAPOR LOOP DOES SHOW A SHORT WAVE MOVING ACROSS THE SOUTHERN TIER OF
NY. LATEST RAP/HRRR REFLECTIVITY FORECASTS POINT TOWARD A
CONVECTIVE INITIATION IN THE CATSKILLS AND QUICKLY TRACKING TO THE
EAST-SOUTHEAST. OTHERWISE...ANOTHER FRONTAL BOUNDARY WAS DIVING
SOUTHWARD TOWARD THE DACKS AND LAKE GEORGE SARATOGA REGION WHERE
WILL RETAIN THE SLIGHT CHC-CHC POPS AT THIS TIME. TEMPERATURES ARE
IN GOOD SHAPE BUT DID INCREASE DEWPOINTS SOUTH OF THE CAPITAL REGION
TO BE MORE IN LINE WITH OBSERVATIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SHORT WAVES WILL CONTINUE TO MOVE THROUGH THE LONGWAVE TROUGH OVER
THE REGION...HOWEVER THE TROUGH AXIS WILL BE SHIFTING TO OUR EAST ON
MONDAY LIMITING THE THREAT FOR CONVECTION. DO HAVE SLIGHT CHANCE
POPS FOR THE AFTERNOON HOURS WITH DIURNAL HEATING.
ANOTHER SHORT WAVE WILL RIDE OVER TOP THE RIDGE AND HEAD DOWN THE
EAST SLIDE WITH SOME RIDGING BEING INDUCED ACROSS OUR REGION AHEAD
OF IT MONDAY NIGHT AND TUESDAY. SO HAVE KEPT CONVECTION OUT OF THE
FORECAST. HEIGHTS WILL BEGIN TO FALL TUESDAY NIGHT AS THE SHORT WAVE
APPROACHES AND ITS ASSOCIATED WARM FRONT. HAVE INTRODUCE POPS BACK
IN THE FORECAST MAINLY AFTER MIDNIGHT.
AGAIN TEMPERATURE GUIDANCE IN GOOD AGREEMENT SO HAVE GONE WITH IT.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE EXTENDED FORECAST OPENS WITH NY AND NEW ENGLAND GETTING INTO A
WARM SECTOR WITH A WARM FRONT LIFTING NORTH OF THE REGION...AND A
TRAILING COLD FRONT FOLLOWING. THE MEDIUM RANGE GUIDANCE...AND
ENSEMBLES INDICATE PRECIPITABLE WATER VALUES WILL RISE ABOVE NORMAL
/IN EXCESS OF 1.50 INCHES/ FOR A SHORT TIME. THE COLD FRONT...AND A
SHORT-WAVE IN THE NW FLOW MAY FOCUS SOME SHOWERS AND POTENTIALLY
STRONG THUNDERSTORMS DEPENDING ON THE TIMING...AMOUNT OF
DESTABILIZATION AND SFC HEATING. THE LATEST GFS DOES INDICATE
POTENTIALLY LARGE AMOUNTS OF INSTABILITY WITH SBCAPES OF 1000-2000
J/KG ACROSS PORTIONS OF THE FORECAST AREA. THE 0-6 KM BULK SHEAR
VALUES ALSO INCREASE TO 30-40 KTS FROM THE CAPITAL REGION
NORTHWARD. AGAIN...WE WILL CONTINUE TO MENTION THE CHANCE OF
THUNDERSTORMS IN HWO. THE GOOD NEWS IS THAT THE SHOWERS AND
THUNDERSTORMS SHOULD CLEAR THE FORECAST AREA BEFORE NIGHTFALL BASED
ON THE LATEST GFS/ECMWF/CAN GGEM.
WED NIGHT THROUGH FRI NIGHT...QUIET STRETCH FOR THE LONG TERM WITH
HIGH PRESSURE BUILDING IN FROM GREAT LAKES REGION AND SE CANADA.
THE BROAD H500 ANTICYCLONE BUILDS IN...CENTERED OVER THE MS RIVER
VALLEY/MIDWEST WITH AN INCREASE OF HEAT AND HUMIDITY BY FRIDAY.
H850 TEMPS RISE BACK TO 17 TO 19C WITH SOME L90S POSSIBLE IN THE
VALLEY LOCATIONS...WITH LOWER TO M80S OVER THE HILLS/MTNS.
SATURDAY...A COLD FRONT WILL SLOWLY BE SAGGING SOUTH FROM THE ST
LAWRENCE RIVER VALLEY. THE UPPER LEVEL FLOW BECOMES ZONAL...AND THE
LONG RANGE GUIDANCE IS CHALLENGED BRINGING THIS FRONT SOUTHWARD
ACROSS THE REGION. SLIGHT TO LOW CHANCE POPS WERE USED IN THE GRIDS
FOR SHOWERS AND POSSIBLY THUNDERSTORMS.
OVERALL...TEMPS WILL STILL BE ABOVE NORMAL IN THE LONG TERM WITH
PCPN STILL BELOW NORMAL /THOUGH SOME LOCATIONS COULD GET SOME
MODERATE TO HEAVY RAINFALL WITH ANY CONVECTION ON INDEPENDENCE DAY/.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...THE ONLY EXCEPTION
ONCE AGAIN BEING THE POSSIBILITY OF MVFR IN OVERNIGHT FOG...MAINLY
AT GFL AND KPSF. DRY CONDITIONS ARE FAVORED FOR KALB WHILE KPOU
RUNS THE RISK OF A NEARBY TSTM...AND KGFL AND KPSF COULD SEE A LIGHT
SHOWER CLOSE BY UNTIL SUNDOWN.
BY 21Z...CLOUD COVER WILL BE SCT OR LESS THROUGH THE REMAINDER OF
THE TAF PERIOD. WINDS WILL BE WESTERLY AROUND 10 KNOTS...WITH SOME
DECOUPLING AFTER SUNDOWN. NORTHWEST WINDS TO INCREASE AGAIN ON
MONDAY ACCOMPANIED BY GUSTS AS THE REGION TRANSLATES BACK INTO A
DRIER AIR MASS.
OUTLOOK...
MON PM...VFR...SLGT CHC -SHRA. MVFR FOG PSBL LATE.
TUE-TUE NGT...VFR...NO SIG WX.
4TH OF JULY...VFR/MVFR...CHC -SHRA/-TSRAS.
WED NGT-THU...VFR...NO SIG WX.
&&
.FIRE WEATHER...
MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM
TEMPERATURES. ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE
POSSIBLE TODAY AND MONDAY...WITH SCATTERED STORMS EXPECTED ON
WEDNESDAY...THE FOURTH OF JULY...AS A LOW PRESSURE SYSTEM MOVES INTO
THE REGION.
MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON AND MONDAY AFTERNOON
ARE EXPECTED TO BE IN THE 30S...WITH HIGHER VALUES IN THE 40S ACROSS
THE SOUTHERN ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS. RELATIVE
HUMIDITY VALUES ARE EXPECTED TO RECOVER TO 85 TO NEAR 100 PERCENT
TONIGHT AND AGAIN MONDAY NIGHT.
WESTERLY WINDS OF 10 TO 20 MPH ARE EXPECTED TODAY. NORTHWESTERLY
WINDS OF 10 TO 20 MPH ARE EXPECTED ON MONDAY.
&&
.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED THE NEXT 5 DAYS ON THE
MAIN STEM RIVERS WITH MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH
SEASONABLY WARM TEMPERATURES.
ANY THUNDERSTORMS THROUGH MID WEEK COULD PRODUCE A LOCALLY HEAVY
DOWNPOUR...BUT LITTLE OR NO IMPACT IS EXPECTED ON THE RIVERS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.CLIMATE...
THE JUNE 2012 MONTHLY CLIMATE REPORTS (CLM) FOR ALBANY...GLENS
FALLS... POUGHKEEPSIE...BENNINGTON AND PITTSFIELD HAVE BEEN
ISSUED.
CHECK OUT OUR CLIMATE PAGE FOR DETAILS AT
WWW.NWS.NOAA.GOV/CLIMATE/INDEX.PHP?WFO=ALY (ALL LOWER CASE)
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...IAA
NEAR TERM...BGM/IAA/11
SHORT TERM...IAA
LONG TERM...WASULA
AVIATION...ELH
FIRE WEATHER...IAA
HYDROLOGY...IAA
CLIMATE...IAA
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jul 1, 12:39 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
139 PM EDT SUN JUL 1 2012
CTZ001-013-NYZ063>066-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
139 PM EDT SUN JUL 1 2012
...SEVERE THUNDERSTORM WATCH 444 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...ULSTER AND DUTCHESS COUNTIES OF EAST CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THE FOURTH OF
JULY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR ULSTER...DUTCHESS AND
LITCHFIELD COUNTIES.
MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
021100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
139 PM EDT SUN JUL 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN
MASSACHUSETTS...EAST CENTRAL NEW YORK EXCLUDING THE SOUTHEAST
CATSKILLS...MID HUDSON VALLEY AND THE SOUTHERN TACONICS...AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THE FOURTH OF
JULY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 1, 12:28 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
128 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL CLINTON CORNERS 41.83N 73.76W
07/01/2012 M0.88 INCH DUTCHESS NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1200103
11Local storm report, Jul 1, 12:35 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
135 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL CLINTON CORNERS 41.83N 73.76W
07/01/2012 M1.00 INCH DUTCHESS NY PUBLIC
&&
EVENT NUMBER ALY1200104
11Local storm report, Jul 1, 1:38 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
238 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL WARREN 41.74N 73.35W
07/01/2012 M1.00 INCH LITCHFIELD CT PUBLIC
0235 PM HAIL SHARON 41.88N 73.47W
07/01/2012 M0.75 INCH LITCHFIELD CT PUBLIC
&&
EVENT NUMBER ALY1200105
EVENT NUMBER ALY1200106
11Hail, Berkshire
- When
- July 1, 2:05 PM EST to 2:08 PM EST
- Where
- Berkshire County, 0.5 mi SSE of New Boston
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.094, -73.075
Half-dollar size (measured) hail was reported during a thunderstorm at the New Boston General Store in New Boston.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381714.